Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 34, NWS Morristown, TN

June 17, 2009Claiborne County, Grainger County, Hancock County, Tennessee

NWS Morristown, TN issued this tornado warning at Jun 17, 2009, 5:01 AM EDT for Claiborne County, Grainger County, Hancock County, Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 5:01 AM EDT (09:01 UTC)
Expired
Jun 17, 2009, 5:45 AM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN

The radar

The Knoxville radar (KMRX), 31 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:15 AM EDTTSTM WND DMG3 Se Tazewell, TNSEVERAL TREES DOWN COUNTYWIDE. REPORTED BY THE CLAIBORNE COUNTY HIGHWAY DEPARTMENT.
Jun 17, 5:25 AM EDTTSTM WND DMG8 Sw Sneedville, TNA FEW TREES DOWN ACROSS THE SOUTHERN PORTIONS OF THE COUNTY. REPORTED BY THE HANCOCK COUNTY HIGHWAY DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.0 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1697 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 170901
TORMRX
TNC025-057-067-170945-
/O.NEW.KMRX.TO.W.0034.090617T0901Z-090617T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
501 AM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  GRAINGER COUNTY IN EAST TENNESSEE...
  HANCOCK COUNTY IN EAST TENNESSEE...

* UNTIL 545 AM EDT

* AT 500 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR TAZEWELL...
  OR 12 MILES SOUTHEAST OF MIDDLESBORO...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  HOWARD QUARTER BY 520 AM EDT...
  THORN HILL BY 525 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM 
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE 
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE 
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM 
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3648 8325 3628 8343 3643 8368 3654 8357
TIME...MOT...LOC 0901Z 291DEG 23KT 3648 8357

$$

DGS
2 follow-up statements
000 
WWUS54 KMRX 170912
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
512 AM EDT WED JUN 17 2009

TNC025-057-067-170945-
/O.CON.KMRX.TO.W.0034.000000T0000Z-090617T0945Z/
GRAINGER TN-HANCOCK TN-CLAIBORNE TN-
512 AM EDT WED JUN 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 AM EDT FOR
CLAIBORNE...HANCOCK AND GRAINGER COUNTIES...

AT 511 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HOWARD QUARTER...
OR 12 MILES NORTH OF RUTLEDGE...MOVING SOUTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  HOWARD QUARTER BY 520 AM EDT...
  THORN HILL BY 525 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3648 8325 3628 8343 3643 8368 3654 8357
TIME...MOT...LOC 0912Z 295DEG 21KT 3644 8348

$$
DGS
000 
WWUS54 KMRX 170936
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 AM EDT WED JUN 17 2009

TNC025-057-067-170946-
/O.EXP.KMRX.TO.W.0034.000000T0000Z-090617T0945Z/
GRAINGER TN-HANCOCK TN-CLAIBORNE TN-
536 AM EDT WED JUN 17 2009

...THE TORNADO WARNING FOR CLAIBORNE...HANCOCK AND GRAINGER COUNTIES
WILL EXPIRE AT 545 AM EDT...

THE STORMS THAT PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3648 8325 3628 8343 3643 8368 3654 8357
TIME...MOT...LOC 0936Z 295DEG 21KT 3638 8332

$$

DGS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 17, 3:20 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 17, 3:20 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT WED JUN 17 2009

.SHORT TERM (TODAY AND TONIGHT)...MORE CONVECTION EXPECTED TODAY AS
UPPER TROF BUILDS ACROSS THE OHIO VALLEY AND MID SOUTH. ENOUGH SHEAR
AND INSTABILITY FOR SEVERE THUNDERSTORM DEVELOPMENT ESPECIALLY THIS
AFTERNOON AND EARLY EVENING. BEST CHANCE FOR CONVECTION WILL BE
ACROSS THE NORTHERN HALF OF THE VIEWING AREA CLOSER TO DEEPER
MOISTURE AND BETTER UPPER LEVEL SUPPORT. WENT AHEAD AND ADJUSTED
POPS A LITTLE HIGHER MUCH OF THE FORECAST AREA TODAY. TAPERED POPS
BACK FOR TONIGHT AS THE ACTION SETTLES DOWN BUT STILL HAD
PROBABILITY HIGHER THAN GUIDANCE. WENT PRETTY CLOSE TO GUIDANCE TEMP
BLEND DURING THE SHORT TERM.

.LONG TERM (THURSDAY THROUGH TUESDAY)...A STRONG RIDGE OVER THE
LOWER MS VALLEY WILL BE THE DOMINANT FEATURE THROUGH END OF THE
WEEK. RESIDUAL LOW LEVEL MOISTURE AND MODERATE INSTABILITY ON
THURSDAY SHOULD BE ADEQUATE TO PRODUCE ISOLATED TO SCATTERED DIURNAL
SHOWERS AND THUNDERSTORMS...MAINLY IN THE NORTH. ON FRIDAY A RIDGE
AXIS BUILDS OVER THE AREA...WHICH SHOULD PUT A CAP ANY CONVECTION.
TEMPS WILL BE HOT BOTH DAYS...LOWER TO MID 90S IN THE VALLEY...BUT
WILL GO A BIT BELOW GFS MOS...WHICH HAS BEEN TOO WARM OF LATE.

THE RIDGE BECOMES SUPPRESSED ON SATURDAY AS A SHORTWAVE TROUGH MOVES
ACROSS THE GREAT LAKES AND OHIO VALLEY. THIS SHOULD ENHANCE THE
CHANCES OF SHOWERS AND THUNDERSTORMS SATURDAY. AN ASSOCIATED SURFACE
FRONT MOVES INTO THE AREA...ALTHOUGH IT APPEARS WEAK. THE GFS KEEPS
THE BOUNDARY ACROSS GA/EAST TN/CNTRL KY FROM SUNDAY THROUGH TUESDAY.
WILL INCLUDE A SLIGHT CHANCE FOR DIURNAL SHOWERS AND THUNDERSTORMS
EACH DAY.

&&

.POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             92  71  95  71  95 /  50  20  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  86  67  93  70  93 /  60  30  20  10  10
OAK RIDGE, TN                       86  67  92  70  93 /  60  30  20  10  10
TRI CITIES AIRPORT, TN              83  64  88  64  90 /  70  40  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

99/24
Hazardous weather outlook, Jun 17, 3:37 AM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 AM EDT WED JUN 17 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
337 AM EDT WED JUN 17 2009 /237 AM CDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
OHIO RIVER VALLEY THIS AFTERNOON...AND THEN MOVE TOWARDS SOUTHWEST VA
AND EAST TN THIS EVENING. THE STORMS WILL BRING THE POTENTIAL FOR
WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 17, 4:00 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EDT WED JUN 17 2009

VAZ001-002-005-170915-
LEE-SCOTT-WISE-
400 AM EDT WED JUN 17 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING CITY OF NORTON...LEE...
SCOTT AND WISE COUNTIES...

AT 359 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
VIPER TO 6 MILES NORTHEAST OF HARROGATE-SHAWANEE...MOVING EAST AT 35
MPH.

THESE STORMS WILL BE NEAR...
  JONESVILLE BY 435 AM EDT.
  PENNINGTON GAP BY 440 AM EDT.
  BIG STONE GAP BY 500 AM EDT.
  WISE BY 510 AM EDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:17 PM EDTTornado WarningMRXJohnson43 min
Jun 17, 4:37 AM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock53 min
Jun 17, 5:21 AM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins54 min
Jun 17, 5:49 AM EDTSevere Thunderstorm WarningMRXGreene56 min
Jun 17, 6:21 AM EDTSevere Thunderstorm WarningMRXCocke, Greene24 min
Jun 17, 6:33 AM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson42 min
Jun 17, 6:38 AM EDTAreal Flood AdvisoryMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 4 more3 hr
Jun 17, 7:13 AM EDTSevere Thunderstorm WarningMRXCocke, Greene47 min
Jun 17, 7:15 AM EDTSevere Thunderstorm WarningMRXCocke18 min
Jun 17, 7:45 AM EDTFlash Flood WarningMRXGreene82 min
Jun 17, 10:01 AM EDTFlash Flood WatchMRXAnderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more13 hr
Jun 17, 1:25 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Union65 min
Jun 17, 2:05 PM EDTSevere Thunderstorm WarningMRXJefferson55 min
Jun 17, 2:06 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins54 min
Jun 17, 2:12 PM EDTSevere Thunderstorm WarningMRXKnox, Sevier63 min
Jun 17, 2:26 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi64 min
Jun 17, 2:30 PM EDTSevere Thunderstorm WarningMRXCocke44 min
Jun 17, 2:42 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington63 min
Jun 17, 2:54 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan51 min
Jun 17, 3:17 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan58 min
Jun 17, 3:28 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union62 min
Jun 17, 3:29 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi29 min
Jun 17, 3:43 PM EDTSevere Thunderstorm WarningMRXJohnson32 min
Jun 17, 4:24 PM EDTSevere Thunderstorm WarningMRXClaiborne66 min
Jun 17, 4:34 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins56 min
Jun 17, 4:38 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott52 min
Jun 17, 4:53 PM EDTAreal Flood AdvisoryMRXCampbell, Claiborne, Grainger, Hamblen, Jefferson, Scott and 1 more3 hr
Jun 17, 5:04 PM EDTSevere Thunderstorm WarningMRXGrainger, Union56 min
Jun 17, 5:26 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne64 min
Jun 17, 5:29 PM EDTFlash Flood WarningMRXCampbell, Claiborne, Union3 hr
Jun 17, 5:54 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson66 min
Jun 17, 6:34 PM EDTFlash Flood WarningMRXGrainger, Hamblen, Jefferson, Union3 hr
Jun 17, 6:37 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier53 min
Jun 17, 6:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane61 min
Jun 17, 6:55 PM EDTSevere Thunderstorm WarningMRXJohnson50 min
Jun 17, 7:12 PM EDTSevere Thunderstorm WarningMRXKnox63 min
Jun 17, 7:21 PM EDTTornado WarningMRXCampbell, Scott39 min
Jun 17, 7:29 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon61 min
Jun 17, 7:32 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier58 min
Jun 17, 7:33 PM EDTSevere Thunderstorm WarningMRXJohnson57 min
Jun 17, 7:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane61 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.